Nitrous oxide myelopathy in an
abuser of whipped cream bulbs

Butzkueven H, King JO.
Neurology Registrar,
The Royal Melbourne Hospital,
Victoria, Australia.
J Clin NeurosciM. 2000 Jan;7(1):73-5.


A 23 year old man presented with a severe posterior column myelopathy related to prolonged nitrous oxide abuse obtained from whipped cream bulbs. The site of pathology was identified by magnetic resonance imaging (MRI) and somatosensory evoked potentials. The mechanism of toxicity involves inactivation of vitamin B12 dependent enzymes. Appropriate treatment with methionine and vitamin B12 was instituted quickly with good neurological outcome. There are major concerns regarding the availability of nitrous oxide in supermarkets.
Nitrous oxide
The spinal cord
Obstetric anesthesia
Inhaled anaesthetics
Rats on nitrous oxide
Nitrous oxide inhalation
200 years of laughing gas
Nitrous oxide and frostbite
Nitrous oxide: 'laughing gas'
Nitrous oxide: adverse effects
Beta-endorphin/nitrous oxide withdrawal
Nitrous oxide - subjective and rewarding effects
Nitrous oxide, whipped cream bulbs and myelopathy
Prolonged nitrous oxide exposure and neuron death

and further reading
Future Opioids
BLTC Research
Utopian Surgery?
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World